Synthetic Vitamin E Acetate Linked With Vaping Lung Injuries in CDC Report

Views 475

To date, the U.S. has experienced unprecedented outbreaks of e-cigarette or vaping-associated lung injury and new research has linked synthetic vitamin E, a thickening agent added to vaping products, to lung injuries

Cases of e-cigarette or vaping product use associated lung injury, also known as EVALI, are on the rise in the U.S., leading the U.S. Centers for Disease Control and Prevention (CDC) to recommend that all persons refrain from the use of e-cigarettes or vaping products until the exact cause of the outbreaks can be ascertained.

Research published by the New England Journal of Medicine indicates that vitamin E acetate, a synthetic form of naturally occurring vitamin E, is closely associated with vaping lung injuries.[i]

Vitamin E Acetate Linked to Vaping Lung Injuries

When discussing vaping injuries, it's important to note the differences between vitamin E acetate, a synthetic form of vitamin E also known as tocopheryl acetate, and natural vitamin E. While vitamin E acetate is extremely dangerous and has been linked to adverse effects on infant neurodevelopment, gene expression and immune function, naturally occurring forms of vitamin E are safe and necessary nutrients found in many fruits and vegetables, olive oil and almonds.

Vitamin E acetate is produced via a process known as esterification from vegetable oils or petroleum products. It's used as a thickening agent in illicit vapes and is often found in cosmetic products, where it is assumed to be safe when used topically.

However, reports of this petrochemical derivative's adverse effects on normal lung function when inhaled are concerning, and heating the acetate can potentially cause it to break down into a substance called ketene, which irritates the lungs.[ii],[iii]

 

As reports have linked vitamin E acetate to vaping lung injuries, health officials have launched multiple investigations to determine the correlation between vaping injuries and vitamin E acetate, issuing statements cautioning against the usage of e-cigarette or vaping products containing synthetic vitamin E.[iv]

In a November 2019 telebriefing, CDC officials noted that in an investigation of 29 individuals who had used e-cigarette or vaping products, all 29 participants had vitamin E acetate in their lungs, a result reported in similar studies.[v],[vi],[vii] Furthermore, Dr. Anne Schuchat, principal deputy director of the CDC and the lead investigator in the report, stated:

"These findings are significant because, for the first time, we have detected a potential toxin of concern -- Vitamin E acetate -- in biologic samples from patients with lung injuries associated with the use of e-cigarette or vaping products. These findings provide direct evidence of Vitamin E acetate at the primary site of injury within the lungs."[viii]

Yet vape and e-cigarette use is on the rise, despite the staggering number of vaping individuals affected by lung injuries. As of January 7, 2020, the CDC reported 2,602 hospitalizations related to e-cigarette or vaping lung injuries, up by 551 cases since November 2019.[ix] To date, at least 57 people have died from vaping-related lung injuries.[x]

Rising Popularity of E-Cigarettes and Vaping Products

Despite the evidence mounting against synthetic vitamin E and increased reports of the dangers of vaping or using e-cigarettes, EVALI cases continue to rise, especially among youth where the majority of EVALI cases are males in their early 20s.[xi],[xii]

Part of the problem may lie in the name vitamin E acetate, as most people associate "vitamin E" with positive correlations and don't understand the differences between the two substances. For this reason, it may be best if the term "vitamin" or "vitamin E" is not used to describe synthetic forms of vitamin E without some kind of qualification to differentiate between the two very different substances.

Other factors impacting the increased popularity of vaping include peer pressure, social media images of youth and celebrities vaping, a misunderstanding of the addictive nature of e-cigarettes, and the pervasive belief that vaping is harmless -- or, at least, less dangerous than smoking regular cigarettes.

In fact, "[kids] really think that [vaping devices] are mostly flavors and that they are inhaling a pleasant gas," says Dr. Sarper Taskiran, a childhood psychiatrist at Child Mind Institute, in a news release.[xiii]

Vaping companies use marketing campaigns to target youth and imply that vaping is a way to look cool without all of the harmful side effects that accompany "real" cigarette usage.

While it's promising that vitamin E acetate has been linked to these health issues, officials continue to warn that the exact cause of EVALI injuries has not been pinpointed, and urge youth and adults to abstain from using vaping and e-cigarette products (including legal products) until the exact cause of the injuries is understood.

Other Instances of Vitamin E Acetate Adverse Effects

In addition to its association with EVALI, synthetic forms of vitamin E have been linked to the following conditions and adverse effects:

  • Increased mortality in pancreatic cancer patients[xiv]
  • Enhances the development of UV-B radiation-induced skin cancer[xv]
  • Contributes to liver damage through increased alkaline elution rate[xvi]
  • Increases incidence of hemorrhagic stroke[xvii]
  • Interrupts normal gene transcription, especially in infants[xviii]
  • Negatively impacts immune function[xix]

For more information on synthetic vitamin E and its harmful effects, view the GreenMedInfo.com database on the subject:


References

[i] N Engl J Med. 2019 Dec 20.

[ii] Wu, Dan & O'Shea, Donal. (2019). Potential for Release of Pulmonary Toxic Ketene from Vaping Pyrolysis of Vitamin E Acetate.

[iii] Toxics. 2018 Aug 7;6(3). pii: E46. doi: 10.3390/toxics6030046.

[iv] U.S. CDC, Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products

[v] U.S. CDC November 8, 2019

[vi] MMWR Morb Mortal Wkly Rep. 2019 Oct 25;68(42):953-956. doi: 10.15585/mmwr.mm6842e1.

[vii] N Engl J Med. 2019 Dec 20.

[viii] U.S. CDC November 8, 2019

[ix] Mo Med. 2019 Nov-Dec; 116(6): 492–496.

[x] U.S. CDC, Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products

[xi] Lancet Respir Med. 2019 Dec;7(12):1017-1026. doi: 10.1016/S2213-2600(19)30415-1. Epub 2019 Nov 8.

[xii] N Engl J Med. 2019 Dec 20. doi: 10.1056/NEJMoa1916433.

[xiii] Child Mind Institute, Teen Vaping: What You Need to Know

[xiv] Cancer. 1999 Jul 1;86(1):37-42.

[xv] Nutr Cancer. 1996;26(2):183-91.

[xvi] Cancer Lett. 1984 Dec;25(2):163-70.

[xvii] N Engl J Med. 1994 Apr 14;330(15):1029-35.

[xviii] Arch Biochem Biophys. 2010 Mar 1;495(1):49-55. doi: 10.1016/j.abb.2009.12.015. Epub 2009 Dec 21.

[xix] Arch Biochem Biophys. 2010 Mar 1;495(1):49-55. doi: 10.1016/j.abb.2009.12.015. Epub 2009 Dec 21.

Disclaimer: This article is not intended to provide medical advice, diagnosis or treatment. Views expressed here do not necessarily reflect those of GreenMedInfo or its staff.
Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2020 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.